Previous |  Up |  Next

Article

Full entry | Fulltext not available (moving wall 24 months)      Feedback
Keywords:
reaction-diffusion equation; lattice differential equation; nonlinear algebraic problem; variational method; implicit discretization
Summary:
We consider the implicit discretization of Nagumo equation on finite lattices and show that its variational formulation corresponds in various parameter settings to convex, mountain-pass or saddle-point geometries. Consequently, we are able to derive conditions under which the implicit discretization yields multiple solutions. Interestingly, for certain parameters we show nonuniqueness for arbitrarily small discretization steps. Finally, we provide a simple example showing that the nonuniqueness can lead to complex dynamics in which the number of bounded solutions grows exponentially in time iterations, which in turn implies infinite number of global trajectories.
References:
[1] Allaire, G., Kaber, S. M.: Numerical Linear Algebra. Texts in Applied Mathematics 55, Springer, New York (2008). DOI 10.1007/978-0-387-68918-0 | MR 2365296 | Zbl 1135.65014
[2] Allen, L. J. S.: Persistence, extinction, and critical patch number for island populations. J. Math. Biol. 24 (1987), 617-625. DOI 10.1007/BF00275506 | MR 0880448 | Zbl 0603.92019
[3] Ambrosetti, A., Rabinowitz, P. H.: Dual variational methods in critical point theory and applications. J. Funct. Anal. 14 (1973), 349-381. DOI 10.1016/0022-1236(73)90051-7 | MR 0370183 | Zbl 0273.49063
[4] Aronson, D. G., Weinberger, H. F.: Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation. Partial Differential Equations and Related Topics 1974 Lecture Notes in Mathematics 446, Springer, Berlin (1975), 5-49. DOI 10.1007/bfb0070595 | MR 0427837 | Zbl 0325.35050
[5] Chow, S.-N., Mallet-Paret, J., Shen, W.: Traveling waves in lattice dynamical systems. J. Differ. Equations 149 (1998), 248-291. DOI 10.1006/jdeq.1998.3478 | MR 1646240 | Zbl 0911.34050
[6] Chow, S.-N., Shen, W. X.: Dynamics in a discrete Nagumo equation: Spatial topological chaos. SIAM J. Appl. Math. 55 (1995), 1764-1781. DOI 10.1137/S0036139994261757 | MR 1358800 | Zbl 0840.34012
[7] Chua, L. O., Yang, L.: Cellular neural networks: applications. IEEE Trans. Circuits Syst. 35 (1988), 1273-1290. DOI 10.1109/31.7601 | MR 0960778
[8] Clark, D. C.: A variant of the Lusternik-Schnirelman theory. Indiana Univ. Math. J. 22 (1972), 65-74. DOI 10.1512/iumj.1972.22.22008 | MR 0296777 | Zbl 0228.58006
[9] Drábek, P., Milota, J.: Methods of Nonlinear Analysis. Applications to Differential Equations. Birkhäuser Advanced Texts Basler Lehrbücher, Springer, Basel (2013). DOI 10.1007/978-3-0348-0387-8 | MR 3025694 | Zbl 1264.35001
[10] Fife, P. C., McLeod, J. B.: The approach of solutions of nonlinear diffusion equations to travelling front solutions. Arch. Ration. Mech. Anal. 65 (1977), 335-361. DOI 10.1007/BF00250432 | MR 0442480 | Zbl 0361.35035
[11] Galewski, M., Smejda, J.: On variational methods for nonlinear difference equations. J. Comput. Appl. Math. 233 (2010), 2985-2993. DOI 10.1016/j.cam.2009.11.044 | MR 2592272 | Zbl 1187.39006
[12] Hupkes, H. J., Vleck, E. S. Van: Negative diffusion and traveling waves in high dimensional lattice systems. SIAM J. Math. Anal. 45 (2013), 1068-1135. DOI 10.1137/120880628 | MR 3049651 | Zbl 1301.34098
[13] Hupkes, H. J., Vleck, E. S. Van: Travelling waves for complete discretizations of reaction diffusion systems. J. Dyn. Differ. Equations 28 (2016), 955-1006. DOI 10.1007/s10884-014-9423-9 | MR 3537361 | Zbl 1353.34094
[14] Keener, J. P.: Propagation and its failure in coupled systems of discrete excitable cells. SIAM J. Appl. Math. 47 (1987), 556-572. DOI 10.1137/0147038 | MR 0889639 | Zbl 0649.34019
[15] Mallet-Paret, J.: The global structure of traveling waves in spatially discrete dynamical systems. J. Dyn. Differ. Equations 11 (1999), 49-127. DOI 10.1023/A:1021841618074 | MR 1680459 | Zbl 0921.34046
[16] Bisci, G. Molica, Repovš, D.: On some variational algebraic problems. Adv. Nonlinear Anal. 2 (2013), 127-146. DOI 10.1515/anona-2012-0028 | MR 3055530 | Zbl 1273.39003
[17] Nagumo, J., Arimoto, S., Yoshizawa, S.: An active pulse transmission line simulating nerve axon. Proc. IRE 50 (1962), 2061-2070. DOI 10.1109/jrproc.1962.288235
[18] Otta, J., Stehlík, P.: Multiplicity of solutions for discrete problems with double-well potentials. Electron. J. Differ. Equ. 2013 (2013), 14 pages. MR 3104962 | Zbl 1287.39008
[19] Pötzsche, C.: Geometric Theory of Discrete Nonautonomous Dynamical Systems. Lecture Notes in Mathematics 2002, Springer, Berlin (2010). DOI 10.1007/978-3-642-14258-1 | MR 2680867 | Zbl 1247.37003
[20] Rabinowitz, P. H.: Some minimax theorems and applications to nonlinear partial differential equations. Nonlinear Analysis Academic Press, New York (1978), 161-177. DOI 10.1016/b978-0-12-165550-1.50016-1 | MR 0501092 | Zbl 0466.58015
[21] Rabinowitz, P. H.: Minimax Methods in Critical Point Theory with Applications to Differential Equations. CBMS Regional Conference Series in Mathematics 65, American Mathematical Society, Providence (1986). DOI 10.1090/cbms/065 | MR 0845785 | Zbl 0609.58002
[22] Slavík, A.: Invariant regions for systems of lattice reaction-diffusion equations. J. Differ. Equations 263 (2017), 7601-7626. DOI 10.1016/j.jde.2017.08.019 | MR 3705693 | Zbl 06782926
[23] Slavík, A., Stehlík, P.: Dynamic diffusion-type equations on discrete-space domains. J. Math. Anal. Appl. 427 (2015), 525-545. DOI 10.1016/j.jmaa.2015.02.056 | MR 3318214 | Zbl 1338.35449
[24] Stehlík, P.: Exponential number of stationary solutions for Nagumo equations on graphs. J. Math. Anal. Appl. 455 (2017), 1749-1764. DOI 10.1016/j.jmaa.2017.06.075 | MR 3671252 | Zbl 06759300
[25] Stehlík, P., Volek, J.: Maximum principles for discrete and semidiscrete reaction-diffusion equation. Discrete Dyn. Nat. Soc. 2015 (2015), Article ID 791304, 13 pages. DOI 10.1155/2015/791304 | MR 3407064
[26] Stehlík, P., Volek, J.: Variational methods and implicit discrete Nagumo equation. J. Math. Anal. Appl. 438 (2016), 643-656. DOI 10.1016/j.jmaa.2016.02.009 | MR 3466056 | Zbl 1334.35134
[27] Volek, J.: Landesman-Lazer conditions for difference equations involving sublinear perturbations. J. Difference Equ. Appl. 22 (2016), 1698-1719. DOI 10.1080/10236198.2016.1234617 | MR 3590409 | Zbl 1361.39003
[28] Volek, J.: Multiple critical points of saddle geometry functionals. Nonlinear Anal., Theory Methods Appl., Ser. A, Theory Methods 170 (2018), 238-257. DOI 10.1016/j.na.2018.01.008 | MR 3765563 | Zbl 1386.49006
[29] Zinner, B.: Existence of traveling wavefront solutions for the discrete Nagumo equation. J. Differ. Equations 96 (1992), 1-27. DOI 10.1016/0022-0396(92)90142-A | MR 1153307 | Zbl 0752.34007
Partner of
EuDML logo